Skip to main content

Fentanyl and BCIT campus safety

In 2016, BC’s provincial health officer declared a public health emergency in response to the rise in drug overdoses and deaths increasingly linked with Fentanyl, a synthetic opioid that can be fatal when obtained illegally, even in a few grains.  Fentanyl has been detected in Cocaine, Crack, MDMA (Ecstasy), Meth, Heroin, fake Oxycodone, and fake Percocet.

In March 2017 alone, 1200 people died in BC as a result of illicit drug use – an average of almost four deaths per day.  The Fentanyl crisis is extensive and devastating.

You may have seen posters across BCIT campuses, reminding readers of the dangers of Fentanyl and signs of an overdose.

BCIT First Aid personnel and the BCIT Student Health Services doctors and nurses are now trained in the delivery of Naloxone in the event of an overdose situation on campus.  BCIT Security team members are currently undergoing training.  Naloxone is a medication that can reverse the effects of an opioid overdose when injected into an arm, buttocks or thigh muscle.  Naloxone will only work on opioid-related overdoses, though it will not cause any harm if there are no opioids in someone’s system.

Naloxone Kits

BCIT Student Health Services offers Naloxone kit training session to all students, staff, and faculty who feel they may be likely to witness and respond to an overdose situation.

The training is confidential and takes about an hour.  At the completion of the training, you will have the option of taking home a Naloxone kit – free of charge. For more information about the Naloxone Program, please visit Toward the Heart.

Learn more and make an appointment with one of our nurses 604-432-8843.

Please help us spread the message and keep our campus community safe.

Learn more at Toward the Heart